Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 367, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Oct 2, 1998, 9:31 PM CDT for Red River County, Titus County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 2, 1998, 9:31 PM CDT (02:31 UTC)
- Expired
- Oct 2, 1998, 10:20 PM CDT
- In force
- 49 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
Counties Red River County, TX, Titus County, TX
The radar
The Shreveport radar (KSHV), 153 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 9:40 PM CDT | Thunderstorm Wind 60 | Talco, TX | Trees and powerlines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 8:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 2.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
205 WUUS1 KSHV 030230 RRA SVRSHV TXC387-449-030320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 931 PM CDT FRI OCT 2 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN RED RIVER COUNTY IN NORTHEASTERN TEXAS TITUS COUNTY IN NORTHEASTERN TEXAS * UNTIL 1020 PM CDT * AT 930 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF HAGANSPORT. THE THUNDERSTORM WAS MOVING EAST NORTHEAST AT 35 MPH. THIS STORM WILL PRODUCE WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TALCO AT 940 PM CDT BOXELDER AT 950 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. 13/10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 8:30 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Oct 2, 8:30 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 830 PM CDT FRI OCT 2 1998 CONVECTION COMTS TO DEVELOP ALONG AND N OF SURFACE BOUNDARY STRETCHING ALONG TX/OK BORDER INTO N LA AND S AR. THIS BOUNDARY SHOULD BEGIN TO SLOWLY LIFT ACROSS CWA TONIGHT AS SHORT WAVE CONTS TO ROTATE ENE ACROSS THE REGION. UPR LOW SEEN WELL IN WATER VAPOR IMAGERY OVER WRN PLAINS WITH SHORT WAVE EXTENDING INTO W CENTRAL TX. DRY LINE ACTIVITY IN W TX SHOULD DIE WELL BEFORE IT REACHES CWA BUT ACTIVITY ACROSS N CENTRAL TX SHOULD HOLD TOGETHER AND MOVE INTO NE TX...SE OK AND SW AR. LOOKS LIKE WE CAN LOWER POPS TO CHANCE CAT NW LA AND SLIGHT CHANCE NE LA FOR TONIGHT. ALSO NEED TO LOOK AT RECONFIGURING FFA FOR NE TX AS HEAVIEST RAINS SHOULD STAY N OF TXK TO DFW LINE AND MOST OF NE TX HAS SEEN LITTLE IN THE WAY OF RAIN YET. 18
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 9:25 PM CDT | Severe Thunderstorm Warning | SHV | Franklin | 35 min |
| Oct 2, 10:19 PM CDT | Severe Thunderstorm Warning | SHV | Morris | 31 min |
| Oct 2, 10:45 PM CDT | Severe Thunderstorm Warning | SHV | Wood | 60 min |
| Oct 2, 11:26 PM CDT | Severe Thunderstorm Warning | SHV | Upshur | 44 min |
| Oct 2, 11:52 PM CDT | Severe Thunderstorm Warning | SHV | Marion | 63 min |
| Oct 3, 12:01 AM CDT | Severe Thunderstorm Warning | SHV | Harrison | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.